EconPapers    
Economics at your fingertips  
 

On the relative performance of bootstrap and Edgeworth approximations of a distribution function

Peter Hall

Journal of Multivariate Analysis, 1990, vol. 35, issue 1, 108-129

Abstract: Performance of the bootstrap for estimating tail probabilities is usually explained by saying that the bootstrap provides a one-term Edgeworth correction. However, simulation studies show that the bootstrap usually performs better than explicit Edgeworth correction. We present a theory which explains this empirical observation. The theory is based on a comparison of relative error in bootstrap and Edgeworth approximation formulae and uses expansions of large deviation probabilities. We treat general Edgeworth approximations, not simply the one-term corrections usually associated with the bootstrap. We show that bootstrap and Edgeworth approximations are equivalent out to a certain distance in the tail. Beyond that point the bootstrap performs markedly better than Edgeworth correction, except for the case of extreme tail probabilities where it is possible for bootstrap and Edgeworth approximations to outperform one another, depending on the sign of skewness. In the case of one-term Edgeworth correction the bootstrap performs markedly better for both moderate and large deviations, except in the extreme tails. Even there the bootstrap outperforms Edgeworth correction if skewness is of the right sign.

Keywords: bootstrap; Edgeworth; expansion; large; deviation; probability; moderate; deviation; probability; skewness (search for similar items in EconPapers)
Date: 1990
References: Add references at CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/0047-259X(90)90019-E
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:35:y:1990:i:1:p:108-129

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmvana:v:35:y:1990:i:1:p:108-129